Nevada, 2008Heat in Nevada, August 1 to 4, 2008
August 1 to 4, 2008 · NWS VEF · 1 event in 1 county or zone
High temperatures contributed to the deaths of two people in the Las Vegas area. One death occurred on the 1st, when the high temperature was 110 degrees, and temperatures had been 105 degrees or higher for 10 out of 11 days.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High temperatures contributed to the deaths of two people in the Las Vegas area. One death occurred on the 1st, when the high temperature was 110 degrees, and temperatures had been 105 degrees or higher for 10 out of 11 days. The other death occurred on the 4th, when the high temperature was 100 degrees, and temperatures had been 100 degrees or higher for 16 out of 18 days.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 1, 3:12 AM PST, 9 hours 48 minutes earlier.
Area forecast discussion, Aug 1, 3:12 AM PST, 9 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
412 AM PDT FRI AUG 1 2008
.SYNOPSIS...HOT AND DRY CONDITIONS ARE EXPECTED TO CONTINUE TODAY
WITH GUSTY SOUTH WINDS DURING THE AFTERNOON HOURS. MONSOON MOISTURE
WILL BEGIN PUSHING WESTWARD OVER THE WEEKEND LEADING TO SCATTERED
THUNDERSTORMS OVER MUCH OF THE MOJAVE DESERT EARLY NEXT WEEK.
&&
.SHORT TERM...IPW OVER MOST OF THE FORECAST AREA HAS NUDGED UP TO
AROUND A HALF-INCH. THE MAJORITY OF THAT RECOVERY IS MID AND UPPER
LEVEL MOISTURE. MODELS HAVE BEEN WAY TOO AGGRESSIVE AT PREDICTING
MOISTENING OF THE LOWER BOUNDARY LAYER THE LAST FEW DAYS. SURFACE
DEWPOINTS ARE STILL IN THE TEENS OVER CENTRAL NEVADA AND BELOW 30F
AS FAR SOUTH AS LAS VEGAS. GOES SOUNDER PW INDICATES THE 1-INCH
ISOPLETH IS JUST SOUTH OF OUR FORECAST AREA...APPROXIMATELY ALONG A
IPL-BLH-PHX LINE. FLOW IN THE 600-400MB LAYER IS EXPECTED TO TURN
MORE SOUTHEASTERLY SATURDAY WHICH WILL OPEN A PATH FOR IMPORTING
MID-LEVEL MOISTURE INTO OUR REGION...HOWEVER I SEE NO MECHANISM TO
GENERATE A SIGNIFICANT LOW LEVEL SURGE. 850MB FLOW IS FORECAST TO
REMAIN WESTERLY THROUGH AT LEAST SUNDAY. THE MOST LIKELY EVOLUTION
WILL BE FOR MID AND UPPER LEVELS TO MOISTEN AND SLOWLY MIX DOWNWARD
SATURDAY AND SUNDAY. IF A MULTI-CELL CLUSTER OF STORMS CAN ORGANIZE
OVER SOUTHERN ARIZONA IT WOULD BE CONCEIVABLE FOR MCS OUTFLOW TO
ACCELERATE THE DEWPOINT RISES SUNDAY. IN THE ABSENCE OF THAT...IT
WILL PROBABLY BE MONDAY OR TUESDAY BEFORE A SIGNIFICANT THREAT OF
THUNDERSTORMS REACHES INTO SOUTHERN NEVADA. GFS AND ECMWF BOTH HINT
AT AN INVERTED TROUGH TRACKING WESTWARD FROM TEXAS AND EVENTUALLY
TRANSLATING THROUGH NORTHWEST ARIZONA AND FAR SOUTHERN NEVADA
TUESDAY. IF THAT PANS OUT IT COULD MAKE THINGS INTERESTING FOR AN
ORGANIZED FLASH FLOOD EVENT. THE FEATURE IS VISIBLE IN WATER VAPOR
IMAGERY NOW SO IT SHOULD BE EASY TO MONITOR. -RUNK-
.LONG TERM...MONDAY THROUGH THURSDAY...SYNOPTIC PATTERN STARTS WITH
A BROAD RIDGE CENTERED OVER THE SOUTHERN PLAINS AND WEAK SOUTHEAST
FLOW OVER THE CWA. THE SOUTHEAST PART GETTING THE FIRST AND MOST
MOISTURE FROM THIS FLOW. MODELS STILL SHOW A WEAK INVERTED TROUGH
ENTERING OUR CWA BY TUESDAY AND LINGERING AROUND THROUGH WEDNESDAY
WHICH CAN ENHANCE THE PRECIPITATION CHANCES. THUNDERSTORM CHANCES
INCREASE AND SPREAD NORTHWEST SOME EACH DAY SO THAT BY WEDNESDAY THE
ENTIRE CWA WILL HAVE A CHANCE AT SEEING THUNDERSTORMS. BY THURSDAY
AN APPROACHING TROUGH WILL BRING IN SOME DRIER SOUTHWEST FLOW AND
THE WESTERN ZONES WILL HAVE LOWER POPS THEN. PRETTY MUCH LEFT
EXISTING FORECAST BE WITH THE EXCEPTION OF SOME LOWERING OF
TEMPERATURES.
&&
.AVIATION...FOR MCCARRAN...ANOTHER DAY OF ESSENTIALLY CLEAR SKIES
AND GUSTY SOUTHWEST WINDS IN THE AFTERNOON. SATURDAY WILL SEE
INCREASED CLOUD COVER AS MOIST AIR RETURNS. MONDAY ONWARDS WILL SEE
THUNDERSTORMS BECOME A CONCERN FOR THE AREA.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...VERY LITTLE IN CLOUD COVER TODAY AND CONTINUED HOT
TEMPERATURES. WINDS WILL BE GUSTY IN THE AFTERNOON. SUNDAY WILL SEE
INCREASING CHANCES FOR THUNDERSTORMS STARTING IN MOHAVE COUNTY AND
BY WEDNESDAY OVER MOST THE FORECAST AREA.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&
RUNK/JACQUES
HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 1, 4:28 AM PST, 8 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
528 AM PDT FRI AUG 1 2008
AZZ001>003-036-CAZ519>527-NVZ014>022-020330-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
528 AM PDT FRI AUG 1 2008 /528 AM MST FRI AUG 1 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER INCREASING
MOISTURE WILL LEAD TO ISOLATED THUNDERSTORM DEVELOPMENT OVER
NORTHWEST ARIZONA BY SUNDAY. THUNDERSTORMS WILL EXPAND INTO
SOUTHERN NEVADA MONDAY AND TUESDAY WITH SOME POTENTIAL FOR A FEW
OF THE STRONGEST STORMS TO POSE A THREAT OF FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Heat, Las Vegas Valley
- When
- August 1, 1:00 PM PST to August 4, 12:00 PM PST
- Where
- Las Vegas Valley forecast zone
- Deaths
- 2 direct, 0 indirect
- Reported by
- County Official
- Coordinates
- 36.215, -115.014 (the zone’s center; the record gives no point)
Two people in the Las Vegas area died of heat-related causes - one on the 1st and one on the 4th.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oklahoma, August 1 to 5, 20082 deaths · 46 injured · 2 events
- Excessive Heat in Texas, August 1 to 2, 20084 deaths · 1 event
- Coastal Flood in Alaska, August 1, 20082 deaths · 1 event
- Excessive Heat in Arizona, August 1 to 3, 20082 deaths · 1 event
- Heat in Oklahoma, August 1 to 2, 20081 death · 1 injured · 2 events
- Rip Current in New Jersey, August 1, 20081 death · 1 injured · 1 event
- Wildfire in Colorado, August 1, 2008$500,000 · 1 event
- Hail and Damaging Winds in Arkansas, August 1 to 3, 2008$362,000 · 62 kt wind · 6 events
- Drought in Texas, August 1 to 18, 2008$125,000 · 11 events
- Flash Flood in Vermont, August 1 to 2, 2008$200,000 · 1 event
- Damaging Winds in Ohio, August 1, 2008$131,000 · 61 kt wind · 3 events
- Hail and Damaging Wind in Indiana, August 1, 2008$100,000 · 61 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134713.